Tornadoes · United States · Kansas · 2019
EF0 tornado, Kinsley to Nettleton, Kansas, June 18, 2019
From Kinsley to Nettleton, this EF0 tornado ran 1.4 miles across Edwards County on June 18, 2019, touching down at 2:37 PM CDT and reaching 75 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 18, 2019
- Touchdown
- 2:37 PM CDT (19:37 UTC)
- Lifted
- 2:42 PM CDT (19:42 UTC)
- On the ground
- 5 minutes
- Path length
- 1.4 miles (2.3 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- County
- Edwards County
- Touchdown point
- 38.022, -99.490
- Lift-off point
- 38.045, -99.477
- Record number
- 1906181337-01
What the Weather Service recorded
Several features combined to produce severe weather. One was a mesoscale convective vorticity maxima that was moving out of the area from overnight convection. The other was the approach of an upper level short wave trough and associated surface convergence along a dry line.
There was intermittent ground circulation under the wall cloud.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Jun 18, 1:05 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jun 18, 1:05 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 105 PM CDT Tue Jun 18 2019 ...Updated Long Term... .SHORT TERM...(This afternoon through Wednesday) Issued at 1142 AM CDT Tue Jun 18 2019 We continue to monitor the possibility of two rounds of storms...the first round this afternoon mainly for areas from the I-70 corridor to the Pratt and Medicine Lodge areas which could have straight line winds, brief QLCS tornadoes, and flash flooding. The second round will come in from eastern Colorado this evening and move across southwest Kansas through midnight. At the time of writing this discussion a mesoscale convective vortex continues in north central Kansas with a stationary front located roughly from Hays to Lamar, CO. CAPE values are continuing to increase south of the front with already MUCAPE values approaching 2000 in spots. CAM models are all in pretty good agreement that the convective mode with the storms will be a QLCS line and less likely a discrete supercell will last more than an hour. Weak bulk shear values from 0-10 km should promote quick upscale growth of storms. 0-3 km shear vectors look to be out of the southwest at 30 kts which could promote a few QLCS tornadoes in the line especially where the line bows back to the northwest along with a straight line wind threat. PW values in the 1.5-1.75" range suggest these storms will be quite water loaded so that along with the weak bulk shear suggest that hail will not be a great threat with these storms. Flash flooding certainly will be since we already have some reports of minor street flooding in Pawnee county from the morning convection and a slight risk of flash flooding from the WPC. Indications are the initial QLCS line will move out of our area around 01-02Z and then the attention turns to the convection which will develop in the front range of the Rockies and move into western Kansas. If this area from Dodge City on west is relatively untouched by the afternoon convection the evening convection should have still an area of 1500-2000 CAPE to work with which will provide a straight line wind risk along with more localized heavy rain. The line of convection should move at a pretty good clip so that by early Wednesday morning we should be done with the storms and left with a quieter day. Wednesday a high moves in behind the convective complex and we should see clearing skies through the morning. There remains a slight chance of some pop up storms in the afternoon mainly west of Highway 83 with another slight shortwave moving in from the northwest upper level flow pattern we will have. .LONG TERM...(Wednesday night through Tuesday) Issued at 1256 PM CDT Tue Jun 18 2019 Thursday into Friday could be a couple of the hottest days of the season upcoming as the upper flow and low level winds will be out of the southwest as GFS and Euro are indicating 850 mb temperatures will be in the upper 20 (C) range. Dewpoints will be in the mid to upper 60s on Thursday with highs in the lower 90s. Then the air should be drier on Friday which will allow highs to make it into the mid 90s. A strong cold front with a upper level trough should come in through Saturday morning which could provide some storms along the I-70 corridor. Temperatures should fall back into the 80s. Long term models introduce another round of front range storms moving through western Kansas from Saturday night into Sunday as an upper level trough moves through. At this point it does look like a couple of dry days to start early next week as the trough exits and the upper level pattern turns more zonal. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1200 PM CDT Tue Jun 18 2019 Two rounds of storms will be possible from this afternoon through this evening with an upper level low and a stationary front in the region. The first round of storms will likely affect HYS and areas to the east of DDC from 19Z-23Z with lowered visibilities at times due to heavy rainfall from the storms. The next round of storms will come out of eastern Colorado into western Kansas after 00Z and give GCK and DDC a couple hour window from 02Z-05Z of TS with reduced visibilities from heavy rain. Once the storms exit by 06Z cloud ceilings will continue to be the MVFR range (with possible IFR range for HYS) through 12Z before we start to see cloud ceilings lift through 18Z. && .PRELIMINARY POINT TEMPS/POPS... DDC 84 60 81 60 / 30 80 10 0 GCK 80 58 82 58 / 40 80 10 0 EHA 84 56 83 58 / 40 40 10 0 LBL 88 58 82 58 / 10 30 10 0 HYS 75 59 78 60 / 90 20 10 0 P28 85 63 82 60 / 50 70 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Tatro LONG TERM...Tatro AVIATION...Tatro
Hazardous weather outlook, Jun 18, 5:20 AM CDT, 9 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 520 AM CDT Tue Jun 18 2019 KSZ030-031-043>046-061>066-074>081-084>090-191030- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 520 AM CDT Tue Jun 18 2019 /420 AM MDT Tue Jun 18 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Severe thunderstorms are expected to develop early to mid afternoon generally east of a Gove to Ness City to Kinsley line. Very large hail to two inches in diameter will be possible with the strongest storm. An isolated tornado is also possible. A larger cluster of severe thunderstorms is expected to develop later this evening affecting mainly far southwest and south central Kansas with damaging wind gusts being the main impact. Torrential rainfall rates are also expected. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Limited risk * Lightning: Limited risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Isolated to widely scattered strong to severe thunderstorms will be possible late Thursday afternoon and again Friday afternoon and evening. The most organized severe weather is expected to remain north of the southwest Kansas region both these days. A better chance for more organized severe weather for southwest Kansas will come Saturday evening ahead of an advancing cold front. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Friday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Saturday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Jun 18, 1:41 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
141 PM CDT TUE JUN 18 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY RAIN 7 ENE ASH VALLEY 38.35N 99.10W
06/18/2019 M3.00 INCH RUSH KS PUBLIC
THE THREE INCHES OF RAIN FELL BETWEEN 7 AM
AND 1 PM.
&&
RBSpecial weather statement, Jun 18, 1:52 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service Dodge City KS
152 PM CDT Tue Jun 18 2019
KSZ045-064-065-181930-
Hodgeman KS-Pawnee KS-Ness KS-
152 PM CDT Tue Jun 18 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NESS...NORTHEASTERN
HODGEMAN AND NORTHWESTERN PAWNEE COUNTIES UNTIL 230 PM CDT...
At 151 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hanston, moving east at 15 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Gray, Burdett, Hanston, Rozel, Ash Valley, Sanford and Frizell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3809 9981 3825 9982 3833 9914 3811 9912
3809 9959
TIME...MOT...LOC 1851Z 263DEG 38KT 3817 9971
TATROThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 12:00Z
7.6 hours before the tornado, 47 km from the path. June 18, 2019.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -76 J/kg
- Surface CAPE
- 133 J/kg
- Mixed-layer LCL
- 1165 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.4 K/km
Dodge City, (KDDC), 00:00Z
4.4 hours after it, 47 km from the path. June 19, 2019.
- Mixed-layer CAPE
- 641 J/kg
- Mixed-layer CIN
- -88 J/kg
- Surface CAPE
- 2077 J/kg
- Mixed-layer LCL
- 1335 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 194 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.7
- 0-3 km lapse rate
- 6.4 K/km
The surface observations
Dodge City (DDC), 52 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dodge City radar (KDDC), 52 km away, was scanning. The volume nearest the touchdown began at 19:40 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2019 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of June 18, 2019
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.